|Being Tired is very tiring.
Mar 25, 2003
I am a 31 year old African American male. I was diagnosed with HIV in 2000. I am fortunate in that I have a great job with excellent medical and prescription coverage and I was able to find a terrific AIDS specialist that my grandma knew from her nursing days. I have been on Viramune and Combivir. The meds seemed to have stopped functioning after a certain point and the doctor changed me to another combination that consists of Ziagen, Zerit, and Kaletra. I am very tolerant of these meds and have not had any really bad side effects from them. I have been on them for about two years now. My viral load has been undetectable for the past year now and my T-cells are at 750 and climb (Smile). I am however, suffering from fatigue and depression. I have asked my Doctor to prescribe something for the depression which has really been helpful. I am just a bit worried about the fatigue. What are your suggestions for me to get the energy levels back up. The field in which I work can be extremely stressful and tiring at times, but, it is a love of mine and I wouldn't want to do anything else. Please help. Thanks.
Response from Dr. Frascino
Virologically and immunologically, it sounds like things are going well for you. Your viral load has been undetectable for a year and your T-cells have climbed to 750. Yes, smile indeed! It's great news.
Working with "terrific AIDS specialists" is essential to success stories like yours. (Of course, having a granny who used to be a nurse is helpful as well!)
Now your major concerns are primarily linked to quality of life issues - fatigue and depression. Do I have some suggestions to "get your energy levels back up?" Sure I do. The first thing is to try to identify all the potential causes for your fatigue and then treat each one that might be a contributing factor. HIV-related fatigue frequently turns out to be related to multiple factors working simultaneously to make us feel wiped out.
First off, I'm glad you are attending to your depression. Depression wears us down, which brings us down, which wears us down some more, which brings us down some more which . . . . Well, I'm sure you get the idea. Studies show we HIV+ folks are twice as likely to be depressed as our neggie counterparts. That's really not surprising. Life with this virus is often not very easy. We all go through periods of feeling upset, worried, anxious, stressed out, or depressed. I'm glad your doctor has prescribed "something" that has been helpful. Since depression can have fatigue as a potential side effect, you want to make sure your depression is being optimally treated. Depression symptoms can include loss of energy, weight, appetite, sleep, and sex drive, as well as mood changes and difficulty concentrating. If you are having any of these depression-related symptoms, you might want to ask about a referral to an HIV-competent and compassionate psychiatrist or therapist to optimize your treatment. As it turns out, some medication used to treat depression can have fatigue as a medication side effect. So managing HIV-associated depression and fatigue can be a bit tricky.
As it turns out not only anti-depressants can have fatigue as a medication side effect but also many other drugs (both HIV and non-HIV related). Did your fatigue increase when you were switched to Ziagen, Zerit, and Kaletra? Are you taking any other medication or over-the-counter products that might have fatigue as a side effect? Antihistamines, for instance? Review all your meds, supplements, and herbs with your HIV specialist to check for drug interactions or side effects.
Third, anemia is a very common energy zapper. Check your laboratory values over the past year or so, and see what your hemoglobin levels have been doing. The normal range is 14-18 g/dL for men and 12-16 g/dL for women. If yours have drifted below the lower range of normal, your HIV specialist should help you find out why and begin appropriate treatment. For instance, if you have iron-deficiency anemia, then iron supplements should be added to your regimen. If you have anemia caused by HIV itself (anemia of chronic disease), then Procrit would be your best option. Procrit stimulates the body to make additional new red blood cells. Correcting anemia can improve your energy level and quality of life. It has even been associated with improved survival. Consequently, this is an important factor to keep an eye on.
Next, check your testosterone level. Hypogonadism (low testosterone) is an extremely common power-drain for us HIVers. Interestingly enough, it can be associated with the blahs (depressed mood), an unhappy limp Mr. Happy, and be a zapper of your energy. A low testosterone level could be affecting both your depression and energy level, so this is something you should definitely check out. A simple blood test will let you know if your love juice is running on the low side. If so, replacement therapy is easy with topical testosterone patches or gel (AndroGel).
Other possibilities for your fatigue? Sure, there are lots. Sometimes things as logical as inadequate sleep, rest, diet, and exercise are overlooked. Inadequate attention to these can definitely have an effect on our energy levels. You mention your work can be extremely stressful and tiring. Are you George Bush's speech coach perhaps? No matter, just take a look at your life. Are you getting the sleep, rest, and exercise you need? If not, you'll have to make some changes, even if you really love the work. Your HIV specialist may be able set limits on over demanding work schedules by limiting the hours of work per week. This might allow you more time to focus on your health - diet, rest, exercise etc. Being better rested and more energetic may even make you more effective and successful at work! If you are not exercising, start! Endorphins generated from exercise are natural "mood elevators" that may help your depression. Exercise also increases our energy levels and most importantly, makes us look better naked.
There are other energy-zappers as well - infections, low thyroid hormone production, adrenal insufficiency, etc., but I'd suggest you start by evaluating the common potential causes discussed above with your HIV doctor. Once you've evaluated and attended to these, if you're still having troubles, write back. OK? Good luck!
Blood on Condom
just tested positive, fatigue
- Groin Pain After Receiving Oral Sex Worried I Have HIV
- Pain In Penis After Sex With Hooker What Are The Chances Of HIV
- Vaginal Discharge After Oral Sex With No Protection Does It Mean I Have HIV
- Can Chlorine Cause A Vaginal Discharge?
- Permanent Cure For Genital Warts
- Can You Get HIV From A Colonoscopy?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.